Antipsychotic Use Among Adult Outpatients and Venous Thromboembolic Disease: A Retrospective Cohort Study

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Treatment with antipsychotic (AP) agents is associated with incident thromboembolic events. However, the underpinnings of this association remain unknown. We sought to evaluate the effect of AP agents—categorized by their metabolic/sedative and hyperprolactinemia adverse effect profile—on the risk of venous thromboembolic disease during long-term follow-up.

Methods

A retrospective cohort study of adult patients initiating AP treatment for the first time was conducted. Primary outcome was defined as the time to venous thromboembolism (VTE) (either deep venous thrombosis or acute pulmonary embolism). Antipsychotic agents were categorized by their risk (high vs low) of either drug-induced (a) sedation/metabolic adverse event or (b) hyperprolactinemia. We used a propensity score–adjusted Cox proportional hazards model to control for confounding.

Findings

One thousand eight patients (mean age, 72.4 y) were followed for a median of 36 months. Incident VTE occurred in 6.25% of patients, corresponding to an incidence rate of 184 cases per 10,000 person-years. We found no difference in the hazard of VTE during follow-up between high- and low-risk groups (hazard ratio, 1.23 [95% confidence interval, 0.74–2.04] for drug-induced sedation/metabolic adverse event risk categories, and hazard ratio 0.81 [95% confidence interval, 0.50–1.35] for high versus low hyperprolactinemia risk).

Conclusions

These results suggest that the risk of thromboembolic events in older adults who started AP treatment for the first time does not seem to be related to these drugs' risk of either sedation/metabolic adverse events or hyperprolactinemia. However, VTE remains a common problem in this subgroup of patients.

Related Topics

    loading  Loading Related Articles